MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS
Model Number 107801
Medical Device Problem Codes Mechanical Problem (1384); Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/04/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: review of the submitted log files confirmed the reported driveline fault alarms and pump stop events.Although a specific cause for these alarms could not be conclusively determined, based on previous complaint history, the alarms captured in the submitted log file appeared to be consistent with potential driveline wire compromise.Additionally, the reported superficial driveline damage could not be confirmed through review of the submitted photos.A specific cause for the damage could not be conclusively determined through this evaluation.The submitted log files collectively contained events from 04oct2025 through 15oct2025.A silenced driveline fault alarm, associated with yellow wrench advisories, was captured on 04oct2025.Electrical continuity data suggested potential wire conductor breakdown issues within all three phases.Additionally, a pump stop event, associated with low speed and low flow hazards, was captured on 15oct2025 while the patient was connected to the power module.No other notable events or alarms were observed.Despite these findings, the pump appeared to function as intended and operated at or above the low speed limit (lsl) for the duration of the file.The account submitted six images for review: five x-ray images of the pump and internal and external portions of the driveline and one photo of the external portion of the driveline.The photo of the driveline captured the entirety of the external driveline covered in white rescue tape.Review of these images were unable to confirm damage to the driveline.Multiple attempts were made to obtain additional information regarding the reported events; however, no additional information was provided by the account.The patient remained ongoing on heartmate ii lvas, serial number (b)(6), until they reportedly received a pump exchange on 16oct2025.No product was returned for evaluation.The relevant sections of the device history records for (b)(6) and the driveline, serial number (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate ii lvas ifu and the heartmate ii patient handbook are currently available.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.Sections 6 and 8 of the ifu, as well as sections 4 and 6 of the hmii patient handbook, provide information regarding how to care for the driveline and address damage due to wear and fatigue of the driveline.These sections state that despite care, all heartmate ii drivelines have the potential for wire/shield breakdown to occur dependent on duration of use and movement/flexing over time.Additionally, these sections outline indications of driveline damage as well as the how to respond to such events.The patient handbook also instructs the user to call their hospital contact right away if the driveline is damaged (or might be damaged).Section 5 of the patient handbook, ¿alarms and troubleshooting¿, and section 7 of the ifu, ¿alarms and troubleshooting¿, provides information on all system alarm conditions as well as the appropriate actions associated with each condition.The patient handbook also contains a section on handling emergencies and further instructs the user to call their hospital contact if the patient thinks that, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Section a4: patient weight was requested but not yet provided.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that log files were submitted for a patient who presented to the clinic with low voltage alarms when patient was attached to their mobile power unit (mpu).The site also observed a driveline fault on interrogation.Patient has a history of percutaneous lead repair in 2017, and a clamshell applied in 2022.Their driveline was heavily burdened with rescue tape.The data from the log file showed speed reduction and pump stopped events on (b)(6) 2025.These issues only appeared to be occurring while the device was connected to the mpu power.This type of behavior has been linked to potential issues with the percutaneous lead, and it was recommended to keep the device connected to battery power or an ungrounded patient cable and power module until further investigation is completed to prevent further interruption in support.The patient was admitted (b)(6) 2025.They had a known narrowing of ofg and the site was intending to look at this first before making a decision about external driveline repair or need for exchange.While admitted, the patient experienced a pump stop event on (b)(6) 2025 at 5:18 that from log file analysis appeared to be a short-to-shield event.It was additionally reported that the patient underwent a pump exchange to a heartmate 3 on (b)(6) 2025.

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23493305
Report Number2916596-2025-06851
Device Sequence Number13023781
Product Code DSQ
UDI-Device Identifier00813024011996
UDI-Public(01)00813024011996(11)180531
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2018
Device Model Number107801
Device Catalogue Number107801
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2025
Supplement Date Received by Manufacturer12/03/2025
Initial Report FDA Received Date11/06/2025
Supplement Report FDA Received Date12/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/25/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age51 YR
Patient SexMale